Mirena brown spotting is common side effect for many women. Mirena is one of modern safe contraception – it is a special type of IUD (intrauterine device) which is soft and flexible IUD that releases small amounts of hormone locally into the uterus. Mirena (levonorgestrel-releasing intrauterine system) is a hormone-releasing IUD placed in the uterus. Mirena also treats heavy periods in women who choose intrauterine contraception.
In most cases Mirena insure safe contraception that lasts up to 5 years. It is important to know that:
Mirena is more than 99% effective at preventing pregnancy;
Fertility is reversible after Mirena use – you can try to become pregnant as soon as Mirena is removed;
Mirena can cause vaginal infections and pelvic inflammatory disease (PID) which could provoke unpleasant brown spotting between periods;
Mirena is also proven to reduce heavy periods in women who choose intrauterine contraception but could provoke brown spotting in women with heavy periods in history.
Mirena brown spotting causes
Mirena brown spotting is one of unpleasant side effects – during first 6 months with Mirena you could experience the brown spotting.
Brown spotting or bleeding may increase during first few months and continue to be irregular during whole menstrual cycle.
Main causes for brown spotting during Mirena use are hormonal disturbances and/or infections (vaginal infections and/or pelvic infections). In both cases the endometrium (internal uterine lining) is damaged.
The percentage of women who develop brown spotting because of PID while using Mirena is about 1-3%. The risk is highest shortly after placement (especially within the first 20 days) and if you have a vaginal infection at the time of placement. After the first 20 days, the risk of PID is reduced.
During the first three to six months of Mirena use, the number of brown spotting days may be increased and bleeding patterns may be irregular. Thereafter the number of brown spotting and/or brown bleeding days usually decreases but brown spotting may remain irregular.
Brown spotting could appear after Mirena insertion – it is pretty common and many women could experience brown spotting during one week after Mirena insertion. However non stopping brown spotting could be a sign of vaginal or pelvic infections (pelvic inflammatory disease) and health care professional should be contacted immediately.
Mirena brown spotting
Mirena brown spotting – recommendations
Women who suffer from Mirena brown spotting can follow our recommendations:
IUD- Mirena is a foreign object that is introduced into the body and brown spotting or bleeding is common for the first few weeks after insertion. Wear a panty liner or a light maxi pad – use unscented cotton panty liners or pads;
If brown spotting has unusual strong smell, it could be a sign of infection other than Pelvic Inflammatory Disease (PID). Visit your doctor immediately;
Vaginal hygiene should be priority for IUD users – keep the area clean. Regular baths or showers will help you feel fresh and clean. Do not use harsh soaps on the genital area. Use a fragrance-free soap or body wash;
If you are fed up of brown spotting, never attempt to remove the IUD by yourself. Better visit your doctor for advice.
Disclaimer: It is strongly recommended to consult your doctor for professional advice. Above mentioned information and recommendations are just general and should be adapted to each person according to personal health indicators and status.